Thunderstorm Wind, Mason
- When
- July 22, 8:36 PM EST to 8:38 PM EST
- Where
- Mason County, 0.69 mi S of Maysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.640, -83.750
A tree was downed.
Thunderstorms developed during the evening hours along a stalled frontal boundary located along the Ohio River. The storms continued into the early morning hours, producing heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed during the evening hours along a stalled frontal boundary located along the Ohio River. The storms continued into the early morning hours, producing heavy rain and flash flooding. A few of the storms also produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 6:03 PM EST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 703 PM EDT Sat Jul 22 2017 .SYNOPSIS... A humid airmass will combine with daytime heating and mid level disturbances to produce a threat for thunderstorms through Monday. High pressure and dry conditions are expected for Tuesday into Wednesday. Another system will bring additional showers and thunderstorms to the region for Thursday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Storms firing on the instability of daytime heating and a sufficiently moist lower level will continue to spark this afternoon and early evening. Highest potential threat is heavy rain with tremendous rainfall rates over 2"/hr and the chance for those storms to train over a particular area. Flash flood watch was considered but held off given the uncertainty of the placement and evolution of the event today and tonight. Heavy rain was introduced to the forecast as a compromise. Heat indicies in the south are in the established advisory/warning area and will likely be modified this afternoon with blowoff cloud cover limiting runaway temperatures, but mid 70s and higher dewpoints increasing the oppressive nature of the airmass. Will let the advisory/warning expire at 8pm. All indications are for a pseudo w-e line of storms to drop south tonight. This may occur a few hours earlier than models are forecasting and could be initiating at the issuance of this AFD. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Temperatures will not be able to return to the lower 90s and the threat for heat indicies is significantly lowered. However, humid and sticky conditions will most definitely persist. Storms that are around early in the day will probably push east as a surface boundary sets up sw-ne and conditions improve from nw-se as the day progresses. && .LONG TERM /MONDAY THROUGH SATURDAY/... Pattern change will offer break from the heat and humidity. Weak front pushing through may bring widely scattered showers/storms Monday afternoon. Have included small pop for this mainly in the south/southeast portions of forecast area. High pressure builds in for Tuesday and Wednesday with seasonal temps with lower dewpoints. Another cold front will approach late Wednesday night and push through Thursday and Thursday night with scattered showers and storms. Front should continue to the south and east Friday with cooler and less humid air back in for Friday and Saturday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... 00Z TAF cycle will focus on the southern terminals for thunderstorm impacts tonight (CVG/ILN/LUK and possibly DAY). It seems per the latest data that new thunderstorm development tonight will remain south of central Ohio (CMH/LCK), but this a low confidence forecast with weak forcing signals. Back end of mesoscale convective complex is currently south of the CMH/LCK terminals and drifting southeast. New development across southeast Indiana is an area that will likely continue to see further upscale growth through the evening/overnight with the potential for a training area of storms to develop along old outflows and move through the CVG/LUK/ILN terminals (particularly CVG and LUK). DAY lies on the northern end of this potential thus have kept thunder coverage/duration less than at sites further south. Carrying no precipitation on Sunday due to lowered confidence. Plenty of moisture and instability remains but will depend on overnight storms/outflows before timing/area can be discerned. A little concerned for fog and/or low clouds in central Ohio (CMH and LCK) later tonight but thinking cirrus from thunderstorms to the south/west will temper that somewhat. OUTLOOK...Thunderstorms will be possible Sunday and Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Franks SHORT TERM...Franks LONG TERM...Padgett AVIATION...Binau
Hazardous Weather Outlook National Weather Service Wilmington OH 653 PM EDT Sat Jul 22 2017 INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-232300- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 653 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...Tonight. Thunderstorms will remain possible this evening and overnight. The primary threat will be an increased flooding potential due to very heavy rainfall, as well as the potential for isolated damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will move across the region on Sunday. Some storms may become severe with the main severe threats being very heavy rainfall and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-232300- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 653 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Tonight. Some thunderstorms may re-develop later tonight. Heavy rain and some isolated wind damage remains possible if they do occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will move across the region on Sunday. Some storms may become severe with the main severe threats being very heavy rainfall and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
603 PM EDT SAT JUL 22 2017
OHZ074-222230-
Hocking OH-
603 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HOCKING COUNTY UNTIL
630 PM EDT...
At 603 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Hocking Hills State Park, Starr, Laurelville, South Bloomingville,
Buena Vista in Hocking County, Gibisonville, Ilesboro, Union Furnace
and Haydenville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3938 8229 3939 8251 3937 8252 3937 8263
3936 8264 3936 8268 3939 8275 3946 8274
3957 8270 3956 8262 3957 8262 3947 8228
TIME...MOT...LOC 2203Z 290DEG 36KT 3947 8265
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
714 PM EDT SAT JUL 22 2017
OHZ073-082-222330-
Pike OH-Ross OH-
714 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES UNTIL 730 PM EDT...
At 714 PM EDT, radar indicated a strong thunderstorm 9 miles
southeast of Chillicothe, moving southeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Londonderry, Pike County Airport, Scioto Trail State Park, Richmond
Dale and Omega.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3917 8277 3917 8278 3910 8280 3918 8297
3932 8291 3930 8276
TIME...MOT...LOC 2314Z 297DEG 32KT 3925 8285
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
733 PM EDT SAT JUL 22 2017
KYZ091>093-230000-
Boone KY-Kenton KY-Campbell KY-
733 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT KENTON...CENTRAL CAMPBELL AND
NORTHERN BOONE COUNTIES UNTIL 800 PM EDT...
At 733 PM EDT, radar indicated a strong thunderstorm near Delhi
Hills, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Covington, Florence, Independence, Erlanger, Fort Thomas, Newport,
Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland
Heights, Taylor Mill, Fort Wright, Ludlow, Southgate, Crescent
Springs, Crestview Hills, Park Hills and Lakeside Park.
This includes I-75 in Kentucky between mile markers 175 and 191.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3910 8467 3907 8462 3907 8460 3909 8457
3907 8443 3906 8443 3905 8442 3904 8435
3902 8431 3891 8433 3885 8453 3899 8479
TIME...MOT...LOC 2333Z 289DEG 35KT 3906 8466
HatzosPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST KCVG CINC N KY APT 39.05N 84.66W
07/22/2017 M46.00 MPH BOONE KY ASOS
&&
HATZOSSpecial Weather Statement
National Weather Service Wilmington OH
833 PM EDT SAT JUL 22 2017
KYZ092-093-095>097-230115-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Grant KY-
833 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BRACKEN...SOUTHERN
KENTON...SOUTHERN CAMPBELL...NORTHEASTERN GRANT AND PENDLETON
COUNTIES UNTIL 915 PM EDT...
At 832 PM EDT, radar indicated a strong thunderstorm near Crittenden,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Walton, Falmouth, Crittenden, Butler, Mount Auburn, Browning Corner,
Atwood, Bradford, Willow Grove, Northcutt, Bracht, Gardnersville,
Powersville, Peach Grove, Fiskburg, Johnsville, Sherman, Goforth,
Neave and Woolcutt.
This includes I-75 in Kentucky between mile markers 161 and 169.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3857 8420 3858 8421 3858 8422 3872 8465
3880 8462 3880 8461 3889 8459 3882 8423
3880 8421 3877 8407 3877 8405 3855 8414
TIME...MOT...LOC 0032Z 287DEG 29KT 3879 8450
BinauSpecial Weather Statement
National Weather Service Wilmington OH
904 PM EDT SAT JUL 22 2017
KYZ096>100-OHZ078-079-081-230145-
Pendleton KY-Robertson KY-Mason KY-Lewis KY-Bracken KY-Clermont OH-
Adams OH-Brown OH-
904 PM EDT SAT JUL 22 2017
...STRONG THUNDERSTORMS WILL AFFECT MASON...ROBERTSON...NORTHWESTERN
LEWIS...BRACKEN...SOUTHEASTERN PENDLETON...SOUTH CENTRAL CLERMONT...
SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 945 PM EDT...
At 902 PM EDT, radar indicated numerous strong thunderstorms
from Falmouth to Ripley and Aberdeen, moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Maysville, Falmouth, Washington, West Union, Manchester, Ripley,
Aberdeen, Augusta, Lewisburg, Brooksville, Tollesboro, Morgan,
Decatur, Mount Olivet, Dover, Higginsport, Germantown, Sardis, Chilo
and Concord.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3849 8359 3852 8364 3846 8386 3849 8393
3847 8396 3851 8418 3856 8416 3855 8421
3858 8421 3856 8441 3855 8443 3854 8442
3855 8447 3881 8412 3883 8339 3843 8357
TIME...MOT...LOC 0102Z 279DEG 28KT 3871 8405
BinauThe Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A tree was downed.
Several trees and power lines were downed along Laytham Pike.
Five to seven inches of rain produced widespread flash flooding across Mason County. Several homes were damaged by rushing water, including one home that was washed off its foundation along State Route 11 east of Maysville. About 60 vehicles were washed away from an auto sales lot in Maysville. Numerous roads across the area also sustained damaged due to the rushing water.
High water closed several streets in Augusta.
Five to seven inches of rain produced widespread flash flooding across Bracken County. Two homes were washed away off of Augusta-Minerva Road, killing one man (M82MH). Several other homes in the area sustained damage due to the high water. About 20 boats broke from their moorings on Bracken Creek and were washed into the Ohio River. Several roads across the area also sustained damage due to the rushing water.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Bracken | 2017-07-22 | 82 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706669, 706670, 706950, 706951, 706970.